Azimuthal shear of a transversely isotropic elastic solid

Kassianidis, F. and Merodio Gómez, José and Pence, T.J. (2008). Azimuthal shear of a transversely isotropic elastic solid. "Mathematics and Mechanics of Solids", v. 13 (n. 8); pp. 690-724. ISSN 1741-3028.


Title: Azimuthal shear of a transversely isotropic elastic solid
  • Kassianidis, F.
  • Merodio Gómez, José
  • Pence, T.J.
Item Type: Article
Título de Revista/Publicación: Mathematics and Mechanics of Solids
Date: November 2008
ISSN: 1741-3028
Volume: 13
Freetext Keywords: Large deformations, finite elasticity, transverse isotropy, azimuthal shear, loss of ellipticity.
Faculty: E.T.S.I. Caminos, Canales y Puertos (UPM)
Department: Mecánica de Medios Continuos y Teoría de Estructuras
Creative Commons Licenses: Recognition - No derivative works - Non commercial

Full text

PDF - Requires a PDF viewer, such as GSview, Xpdf or Adobe Acrobat Reader
Download (676kB) | Preview


In this paper we study the problem of (plane strain) azimuthal shear of a circular cylindrical tube of incompressible transversely isotropic elastic material subject to finite deformation. The preferred direction associated with the transverse isotropy lies in the planes normal to the tube axis and is at an angle with the radial direction that depends only on the radius. For a general form of strain-energy function the considered deformation yields simple expressions for the azimuthal shear stress and the associated strong ellipticity condition in terms of the azimuthal shear strain. These apply for a sense of shear that is either “with” or “against” the preferred direction (anticlockwise and clockwise, respectively), so that material line elements locally in the preferred direction either extend or (at least initially) contract, respectively. For some specific strain-energy functions we then examine local loss of uniqueness of the shear stress–strain relationship and failure of ellipticity for the case of contraction and the dependence on the geometry of the preferred direction. In particular, for a reinforced neo-Hookean material, we obtain closed-form solutions that determine the domain of strong ellipticity in terms of the relationship between the shear strain and the angle (in general, a function of the radius) between the tangent to the preferred direction and the undeformed radial direction. It is shown, in particular, that as the magnitude of the applied shear stress increases then, after loss of ellipticity, there are two admissible values for the shear strain at certain radial locations. Absolutely stable deformations involve the lower magnitude value outside a certain radius and the higher magnitude value within this radius. The radius that separates the two values increases with increasing magnitude of the shear stress. The results are illustrated graphically for two specific forms of energy function.

More information

Item ID: 2853
DC Identifier:
OAI Identifier:
DOI: 10.1177/1081286507079830
Official URL:
Deposited by: Memoria Investigacion
Deposited on: 13 Apr 2010 11:48
Last Modified: 28 Sep 2018 10:01
  • Logo InvestigaM (UPM)
  • Logo GEOUP4
  • Logo Open Access
  • Open Access
  • Logo Sherpa/Romeo
    Check whether the anglo-saxon journal in which you have published an article allows you to also publish it under open access.
  • Logo Dulcinea
    Check whether the spanish journal in which you have published an article allows you to also publish it under open access.
  • Logo de Recolecta
  • Logo del Observatorio I+D+i UPM
  • Logo de OpenCourseWare UPM